Nausea During Lung Cancer Treatment
The Abramson Cancer Center of the University of Pennsylvania
Last Modified: May 8, 2013
My mother has lung cancer and is receiving radiation therapy, but she cannot receive chemotherapy until she is healthy enough. She has not been able to eat even before the radiation therapy started, and the cancer has spread so they need to hurry up and get her on to chemotherapy. She is taking Reglan for nausea but it is not helping. She is hungry but cannot keep any food down. Is there any food or something else that she could take to get a little stronger? She is so weak from not eating that I need to care for her 24 hours a day. Please tell me if there is anything she can do. Thank you for your time.
Ellen Sweeney, RD, Registered Dietitian, responds:
It sounds like the nausea is her biggest problem right now and that the Reglan is not working. If she is taking the Reglan regularly (instead of waiting to feel nauseated before taking it) and she is still vomiting, then a prescription change to a different anti-nausea medication may be needed. This should be discussed with her radiation oncologist or hematologist/oncologist (chemotherapy doctor). The first step is getting the nausea under good control. Typically, if one anti-nausea medication does not work, another one will, or combinations of drugs can be used. Once the nausea is under good control, a diet of small, frequent meals and snacks that are high in calories are recommended. Solid food intake should be supplemented with Carnation Instant Breakfast®, Ensure Plus®, or Boost Plus® two to three times a day if tolerated to help meet calorie needs to maintain her weight. You may want to see if there is a dietitian at your mother's cancer center that can assess her nutrition needs and monitor her through the treatment process.